Connecticut, 2015

Heavy Snow and Winter Weather in Connecticut, March 1 to 2, 2015

March 1 to 2, 2015 · NWS OKX · 8 events in 8 counties and zones

Weak low pressure approaching from the Ohio Valley brought heavy snow to much of Southern Connecticut.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Weak low pressure approaching from the Ohio Valley brought heavy snow to much of Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 1, 6:11 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 1, 6:11 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
611 AM EST SUN MAR 1 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL MOVE OFFSHORE TODAY. A COLD FRONT
WILL APPROACH FROM THE WEST...THEN PASS THROUGH THE AREA TONIGHT.
HIGH PRESSURE BRIEFLY BUILDS MONDAY NIGHT...THEN MOVES OFFSHORE ON
TUESDAY. A WARM FRONT WILL LIFT THROUGH THE AREA TUESDAY
NIGHT...FOLLOWED BY A COLD FRONT WEDNESDAY INTO THURSDAY. HIGH PRESSURE
THEN BUILDS IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE WILL CONTINUE TO MOVE OFFSHORE TODAY. LATEST RADAR IMAGE
SHOWS LIGHT SNOW MOVING EAST ACROSS CENTRAL AND EASTERN PA.
CONDITIONS ARE EXPECTED TO DETERIORATE LATER THIS MORNING...AS
LOW PRESSURE TRACKS INTO NEW ENGLAND TODAY AND INTO TONIGHT.
TEMPERATURES AT THE SURFACE WILL BE COLD ENOUGH FOR THE
PRECIPITATION TO BE MAINLY SNOW ACROSS THE ENTIRE AREA...WITH THE
EXCEPTION OF NYC...LONG ISLAND...NORTHEAST NEW JERSEY...SOUTHERN
WESTCHESTER AND FAIRFIELD WHERE SNOW IS EXPECTED TO MIX
WITH/CHANGE TO ZR LATE THIS EVENING. PRECIPITATION IS FORECAST TO
COME TO AN END FROM WEST TO EAST AFTER MIDNIGHT TONIGHT.

AT THIS TIME EXPECT 2 TO 4 INCHES OF SNOW WITH UP TO A TENTH OF
AN INCH OF ICE ACROSS NYC/LONG ISLAND/NE NJ/COASTAL WESTCHESTER
AND FAIRFIELD. EXPECT 4-6 INCHES OF SNOW ELSEWHERE. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA.

HIGH TEMPERATURES TODAY WILL BE IN THE MID 20S INLAND AND NEAR
FREEZING ALONG THE COAST. LOW TEMPERATURES TONIGHT ARE FORECAST TO
BE IN THE LOW TO MID 20S INLAND AND IN THE UPPER 20S TO LOWER 30S
ALONG THE COAST. COULD SEE A SLIGHT RISE IN TEMPERATURES LATE
SUNDAY NIGHT AFTER THE PRECIPITATION COMES TO AN END.

&&

.SHORT TERM /MONDAY/...
HIGH PRESSURE APPROACHES FROM THE WEST ON MONDAY...THEN BUILDS OVERHEAD
ON TUESDAY. HIGHS MONDAY AND TUESDAY SHOULD BE AROUND 5-10 DEGREES
BELOW NORMAL. GUSTY NW WINDS MONDAY WITH GUSTS BY AFTERNOON UP TO
25-35 MPH WITH SOME ISOLATED GUSTS TO 40 MPH POSSIBLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS HIGH PRESSURE MOVES OFFSHORE...A WARM FRONT WILL LIFT TOWARDS
THE AREA TUESDAY NIGHT. PCPN WILL OVERSPREAD THE AREA BY TUE
EVENING AS SNOW...BUT WITH INCREASING S-SW WINDS AND STRONG WAA
TEMPS WILL WARM TUE NIGHT WITH SNOW CHANGING OVER TO RAIN FROM S
TO N. THERE IS SOME UNCERTAINTY IF THE LLJ WILL BE STRONG ENOUGH
TO PUSH IT THROUGH AT THE SFC. CLIMATOLOGY SAYS NO WITH THE LOW SO
FAR TO THE NW...SO TEMPS IN THE MID TO UPPER 40S MAY BE TOO HIGH.
HOWEVER...DO THINK TEMPS SHOULD BE ABOVE FREEZING BUT HOW MUCH
WILL DEPEND ON THE AMOUNT OF MELTING OF THE SNOWPACK. THIS...IN
ADDITION TO RAINFALL COULD LEAD TO MINOR FLOODING ISSUES. COLD
FRONT MOVES ACROSS WED FOLLOWED BY ANOTHER BOUNDARY LATE WED
NIGHT. THE NORTHERN EDGE OF THE PCPN SHIELD OF A SOUTHERN STREAM
SYSTEM RIDING ALONG THIS SECONDARY BOUNDARY COULD KEEP PCPN
LINGERING INTO THU...ALTHOUGH THE TREND HAS BEEN S OVER THE LAST
12 HOURS. HAVE KEPT CHC POPS FOR NOW. COLD WEATHER ALSO RETURNS IN
THE WAKE OF THIS SECOND BOUNDARY.

STRONG CANADIAN HIGH PRES THEN BUILDS TOWARDS THE AREA INTO THE
WEEKEND WITH DRY WEATHER BUT THE WELL BELOW NORMAL TEMPS
CONTINUING.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
WEAK LO PRES WILL APPROACH FROM THE SW TODAY...AND PASS S OF LI
TNGT.

VFR TO START TODAY.

VSBY RAPIDLY LOWERS TO IFR DURING MID TO LATE MORNING AS LIGHT SNOW
DEVELOPS. THE SNOW PICKS UP IN INTENSITY AFTER 20Z FROM WEST TO
EAST...WITH LIFR LIKELY AT TIMES. BY EVENING...SNOW TRANSITIONS TO
FREEZING RAIN FOR MOST AIRPORTS...EXCEPT KSWF AND POSSIBLY CT
TERMINALS.

AFT THE PCPN ENDS...MVFR APPEARS LIKELY THRU THE REMAINDER OF THE
TAF PERIOD ALL ARPTS.

CALM THIS MRNG...THEN LIGHT SOUTHERLY WINDS DEVELOP BY EARLY
AFTERNOON. FLOW SHIFTS TO THE NW LATE TNGT AND MON AFT THE PASSAGE
OF THE LOW.

MOST LIKELY TOTAL RUNWAY ACCUMULATIONS BY 6Z MON:
KGON...3-6.
KSWF/KHPN/KBDR...3-6.
KEWR/KTEB/KLGA...3-5.
KJFK/KISP...2-3.

.OUTLOOK FOR 12Z MONDAY THROUGH WED...

.MON-MON NIGHT...BECOMING VFR EARLY. NW WINDS 15-20 KT WITH GUSTS
25-30 KT FROM LATE MORNING UNTIL AROUND SUNSET.

.TUE...CHANCE OF SNOW WITH MVFR OR IFR CONDITIONS IN THE
AFTERNOON AT THE NYC METRO AND LOWER HUDSON VALLEY TERMINALS. VFR
FARTHER EAST.

.TUE NIGHT...IFR CONDITIONS LIKELY. SNOW...CHANGING TO A WINTRY
MIX AFTER MIDNIGHT...AND THEN RAIN LATE AT ALL TERMINALS EXCEPT
KSWF. LLWS POSSIBLE AFTER MIDNIGHT.

.WED...IFR CONDITIONS POSSIBLE IN RAIN...WITH FREEZING RAIN
CHANGING TO RAIN AT KSWF...AND PLAIN RAIN ELSEWHERE. LLWS
POSSIBLE IN THE MORNING.

.WED NIGHT...MVFR CONDITIONS LIKELY...IFR CONDITIONS POSSIBLE.
RAIN...MIXING WITH OR CHANGING TO SNOW AFTER MIDNIGHT.

.THU...CHANCE OF SNOW AND RAIN WITH MVFR CONDITIONS
POSSIBLE...ENDING BY NIGHTFALL.

&&

.MARINE...
TRANQUIL TODAY WITH DEPARTING HI PRES...THEN WINDS INCREASE TO SCA
LVLS MON AND GRADUALLY DIMINISH MON NGT. COND BLW SCA LVLS ON TUE
WITH TRANSIENT HI PRES...THEN SCA WINDS AND/OR SEAS POSSIBLE WED AND
ESPECIALLY THU WITH A SLOW MOVING FRONTAL SYSTEM. WINDS AND SEAS
SUBSIDE TO BLW SCA LVLS ON FRI.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR AROUND 4-6 TENTHS OF AN INCH OF LIQUID
EQUIVALENT TO FALL THROUGH TONIGHT. WITH ALL OF THIS EXPECTED TO
BE EITHER FROZEN OR FREEZING PRECIPITATION...NO IMMEDIATE
HYDROLOGIC IMPACT IS EXPECTED.

BETWEEN 1/2 TO 1 INCH OF LIQUID EQUIVALENT PCPN IS POSSIBLE LATE
TUE THROUGH WED. MOST OF THIS WILL FALL AS RAIN...THEREFORE THE
COMBINATION OF THIS AND A MELTING SNOWPACK COULD CAUSE SOME MINOR
NUISANCE FLOODING ISSUES.

ICE WILL CONTINUE TO DEVELOP ON LOCAL AREA RIVERS AND STREAMS AS
TEMPERATURES REMAIN WELL BELOW AVERAGE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     MONDAY FOR CTZ005>012.
NY...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     MONDAY FOR NYZ067>075-078>081-176>179.
NJ...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     MONDAY FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO MIDNIGHT EST MONDAY
     NIGHT FOR ANZ330-335-338-340-345.
     SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 6 AM EST TUESDAY FOR
     ANZ350-353-355.

&&
Hazardous weather outlook, Mar 1, 4:29 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
429 AM EST SUN MAR 1 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-020930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
429 AM EST SUN MAR 1 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-020930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
429 AM EST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Northern Fairfield

When
March 1, 9:30 AM EST to 11:15 PM EST
Where
Northern Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Trained spotters and the public reported 5 to 8 inches of snow.

Winter Weather, Northern New Haven

When
March 1, 10:00 AM EST to March 2, 12:00 AM EST
Where
Northern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters, Connecticut DOT, and the public reported snowfall mostly between 4 and 5 inches. Some areas, including North Haven, Hamden, Oxford and Southbury, received 6 to 7 inches of snow.

Heavy Snow, Northern Middlesex

When
March 1, 11:00 AM EST to March 2, 12:00 AM EST
Where
Northern Middlesex forecast zone
Reported by
Department of Highways
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Connecticut DOT reported 6.5 inches of snow in Haddam.

Winter Weather, Northern New London

When
March 1, 11:30 AM EST to March 2, 12:00 AM EST
Where
Northern New London forecast zone
Reported by
Department of Highways
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Most Connecticut DOT and trained spotter observations indicated snowfall of 4 to 5 inches, with the highest amount of 5.5 inches in Colchester.

Heavy Snow, Southern Fairfield

When
March 1, 12:30 PM EST to 10:30 PM EST
Where
Southern Fairfield forecast zone
Reported by
Department of Highways
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Connecticut DOT, trained spotters and the public reported 5 to 7 inches of snow.

Heavy Snow, Southern New Haven

When
March 1, 12:30 PM EST to 11:30 PM EST
Where
Southern New Haven forecast zone
Reported by
Department of Highways
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Connecticut DOT and the public reported around 6 inches of snow.

Heavy Snow, Southern Middlesex

When
March 1, 12:30 PM EST to 11:30 PM EST
Where
Southern Middlesex forecast zone
Reported by
Department of Highways
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Connecticut DOT, broadcast media and the public reported 6 to 7 inches of snow.

Heavy Snow, Southern New London

When
March 1, 1:30 PM EST to 11:30 PM EST
Where
Southern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Trained spotters and Connecticut DOT reported 5 to 6 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568234, 568241, 568242, 568248, 568236, 568238, 568243, 568246.